Ask The Doctor > Questions & Answers > Pregnancy when using birth control and antibiotics

Pregnancy when using birth control and antibiotics

Patient: How high are the risks of pregnancy when using birth control and taking an antibiotic at the same time?

 

 

Doctor: A number of medications including certain antibiotics decrease the levels of oral contraceptives in the blood. The actua al decrease in the effectiveness of the oral contraceptive pill due to antibiotics has not been studied.Because of a theoretical increased chances of pregnancy when using antibiotics with birth control pills, I would advise additional methods of protection like condoms.

 


 

 
Ask The Doctor
    Ask The Doctor
Dr. Suneel Sharman M.D.

Dr. Suneel Sharman M.D.

Dr. Suneel Sharman completed his residency in Family Medicine at the University of Toronto. He currently operates Infinity Health Centre, a walk-in-clinic in downtown Toronto.

Book Appointment